Format

Send to:

Choose Destination
See comment in PubMed Commons below
Toxicol Pathol. 1999 Sep-Oct;27(5):528-35.

Dorsal skin reactions of hairless dogs to topical treatment with corticosteroids.

Author information

  • 1Research Center, Nihon Nosan Kogyo Co., Takura, Tsukuba, Ibaraki, Japan.

Abstract

Dorsal skin reactions to continuous topical treatment with different types of corticosteroids were histologically investigated in hairless descendants of Mexican hairless dogs. The preparations tested were prednisolone (ST-1; weak), fluocinolone acetonide (ST-2; moderate), diflucortolone valrerate (ST-3; strong), and mometasone furoate (ST-4; very strong). Grossly, the sites treated with ST-3 and ST-4 showed moderate inflammatory reactions. After completion of the corticosteroid treatment, both sites were less pigmented and had a thin texture. The severity of histologic changes in the skin was dependent on the efficacy of the corticosteroids. The epidermis was prominently thinned from 1 wk after treatment with the corticosteroids, resulting in a flat dermis-epidermis junction. By the end of the corticosteroid treatment, these lesions became progressively more severe. At 2 wk after completion of topical treatment, the epidermal thickness in the sites treated with ST-1 and ST-2 began to return to normal values, whereas the epidermis of the skin treated with ST-3 and ST-4 became thinner. At 3-4 wk after topical treatment with ST-3 and ST-4, the dermis showed hyalinization of collagen bundles. These dermatologic findings in hairless dogs are in accordance with steroid-induced skin atrophy of human beings. These results suggest that the skin of hairless dogs responds sensitively to topical corticosteroids and that these animals are a useful model for investigating the efficacy and adverse effects of cutaneous topical corticosteroids.

PMID:
10528632
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk